People are overdosing on anti-diarrhea drugs

FDA: People Are Overdosing On Anti-Diarrhea Drugs
FDA: People Are Overdosing On Anti-Diarrhea Drugs

A new bizarre drug abuse trend has come out of the nation's opioid problem.

The FDA has issued a warning that people are overdosing and even dying after abusing anti-diarrhea drugs.

The warning states that the drugs can cause deadly heart malfunctions when taken in higher than recommended amounts.

Loperamide, the main ingredient in the popular anti-diarrhea drug Imodium and similar drugs, is intended to control diarrhea but can cause heroin-like highs when abusers take huge doses.

What opioid abuse does to your health:

This content is not available due to your privacy preferences.
Update your settings here to see it.

There have been 31 cases of people hospitalized due to heart problems after taking large amounts of anti-diarrhea drugs over the last four decades. This includes 10 deaths, according to cases reported to the FDA -- but many cases are never reported.

According to a journal article published in the Annals of Emergency Medicine, national poison centers calls involving drugs that contain loperamide increased 71 percent between 2011 and 2014.

This new trend seems to be a direct result of the opioid abuse crisis that has taken a hold of the U.S. Opioid abusers sometimes use the anti-diarrhea drugs to wean themselves off opioids such as heroin, morphine and oxycodone, AP reports.

The FDA is currently considering next steps for the issue.